Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Little Rock, AR

May 24, 2005Garland County, Hot Spring County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 24, 2005, 6:06 PM CDT for Garland County, Hot Spring County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 6:06 PM CDT (23:06 UTC)
Expired
May 24, 2005, 9:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Garland County, AR, Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 86 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 242307
FFWLZK
ARC051-059-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
606 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOT SPRING COUNTY IN SOUTHWEST ARKANSAS
  GARLAND COUNTY IN CENTRAL ARKANSAS

* UNTIL 900 PM CDT

* AT 605 PM...RADAR IN LITTLE ROCK CONTINUES TO INDICATE SHOWERS AND 
THUNDERSTORMS FORMING AND MOVING OVER MUCH OF GARLAND AND HOT SPRING 
COUNTIES. RADAR IS ESTIMATING THAT AS MUCH AS ONE TO THREE INCHES OF 
RAIN HAS FALLEN IN THE WARNED AREA. WITH ADDITIONAL SHOWERS AND 
THUNDERSTORMS DEVELOPING...THE FLASH FLOOD THREAT WILL ONLY 
INCREASE. 

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3424 9304 3425 9316 3429 9319 3429 9335
      3434 9335 3435 9339 3477 9338 3477 9298
      3464 9300 3459 9281 3452 9280 3447 9269
      3416 9267 3416 9267 3416 9302

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:03 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 24, 3:03 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT TUE MAY 24 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY
OBSERVATIONAL DATA INDICATES A MCV...CENTERED OVER EXTREME NORTHEAST
OKLAHOMA...MOVING SOUTHEAST. INSTABILITY ANALYSIS INDICATES AN AXIS
FROM NEAR CAMDEN...TO NEAR FORT SMITH. FORCING ASSOCIATED WITH THE
MCV APPEARS TO HAVE WEAKENED THIS AFTERNOON...HOWEVER IF STORM CAN
BE INITIATED...WOULD EXPECT A SEVERE WIND THREAT DURING THE LATE AFTERNOON
AND EARLY EVENING.

ANOTHER CONVECTIVE COMPLEX IS EXPECTED TO FORM OVER THE PLAINS
OVERNIGHT...THEN WILL MOVE SOUTHEAST. EXTREME SOUTHWEST PORTIONS OF
THE FORECAST AREA COULD BE AFFECTED LATE TONIGHT AND EARLY
WEDNESDAY.

ANOTHER FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE REGION ON
FRIDAY. AT THIS TIME IT APPEARS PRECIPITATION WILL WIDELY SCATTERED
AT BEST.

&&

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY
ZONAL FLOW WILL CONTINUE THROUGH THE PERIOD. A LOW AMPLITUDE UPPER
RIDGE OVER THE WESTERN U.S. WILL BE ACCOMPANIED BY A TROUGH OVER NEW
ENGLAND. SEVERAL SHORT WAVES WILL BE RIDING THROUGH THE FLOW KEEPING
SMALL CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH
MUCH OF THE  PERIOD. ALSO...LOW PRESSURE AND A SURFACE FRONT WILL
STAY WEST OF ARKANSAS THROUGH THIS PERIOD. RAIN CHANCES WILL
DIMINISH TUESDAY MORNING AND EXIT TO THE EAST TUESDAY AFTERNOON.
HIGH PRESSURE WILL THEN BUILD INTO THE AREA. TEMPERATURES WILL STAY
NEAR NORMAL THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  88  62  83  59 /  40  30  10  10
HARRISON AR       81  58  80  56 /  40  40  10  10
HOT SPRINGS AR    87  63  83  59 /  40  40  20  10
PINE BLUFF AR     89  62  83  59 /  30  20  10  10
MOUNTAIN HOME AR  81  58  80  55 /  40  30  10  10
MONTICELLO AR     90  63  83  60 /  20  20  10  10
SEARCY AR         87  61  82  58 /  30  30  10  10
MOUNT IDA AR      87  63  83  59 /  50  40  20  20
RUSSELLVILLE AR   85  61  83  58 /  40  40  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...55 / LONG TERM....51

In the hours before

Local storm report, May 24, 5:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
507 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 W HOT SPRINGS         34.49N 93.09W
05/24/2005  1.75 INCH        GARLAND            AR   LAW ENFORCEMENT

            REPORTED BY STATE TROOPER.

&&

BB
Local storm report, May 24, 5:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 SW HOT SPRINGS        34.46N 93.09W
05/24/2005                   GARLAND            AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. LARGE HAIL ALSO REPORTED BUT
            SIZE UNKNOWN AT TIME.

&&

BB

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:27 PM CDTSevere Thunderstorm WarningLZKGrant33 min
May 24, 3:56 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson29 min
May 24, 4:33 PM CDTSevere Thunderstorm WarningLZKMontgomery, Yell30 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring45 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring51 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningLZKLogan, Scott43 min
May 24, 6:12 PM CDTSevere Thunderstorm WarningLZKClark, Dallas, Garland, Hot Spring30 min
May 24, 6:31 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk59 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningLZKLogan, Scott, Yell64 min
May 24, 6:46 PM CDTSevere Thunderstorm WarningLZKDallas44 min

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.